Hail, Wadena
- When
- July 8, 9:45 PM CST
- Where
- Wadena County, 0.84 mi SE of Blue Grass
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.540, -95.010
The hail was mostly pea sized.
Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 8:12 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 912 PM CDT Wed Jul 8 2020 .UPDATE... Issued at 912 PM CDT Wed Jul 8 2020 One storm cell remains in the Wadena area right now, but most activity has shifted east of the FA. The rest of the area is seeing a nice evening, with light winds and decreasing clouds. UPDATE Issued at 645 PM CDT Wed Jul 8 2020 Isolated storm cells have produced a long track tornado south of Dalton, and recent reports have another tornado now over southeast Otter Tail County. So for another hour or so, there is still a threat of severe weather over our far southeast FA. After this moves out, a quiet night is expected. && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Jul 8 2020 A cold front continues slowly pushing across the region today. Early this afternoon, the location is along a line from Frederick, to Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to 3500 J/Kg range with enough CIN to provide moderate capping into the afternoon. Effective bulk shear is as high as 35 to 40 knots. Development of a few light showers ahead of the main front has been observed, with very little in the way of sustainable updrafts thus far. However, as the front pushes onward, we should see an interaction that allows for limited thunderstorm development during the mid-afternoon although much of the strongest activity should remain to our east and southeast. Weather-related impacts are possible should strong storms develop, with Fergus Falls, to Park Rapids line and eastward being the primary focus through the afternoon hours. Potential risks include 1 inch hail and wind gusts up to 60 mph. Much quieter weather prevails tonight into Thursday, with mostly clear skies and slightly cooler highs in the lower to middle 80s. Look for breezy west winds during the afternoon, especially for the Devils Lake Basin, where we could see 15 to 20 mph sustained winds and gusts to near 30 mph. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 8 2020 Chances for impactful weather will come mainly on Sat and early next week, in the form of strong to isolated svr tstms. It will be humid, but temps will hover near average levels for mid July. Zonal upper flow will be in place to start of Fri, leaving us dry with near average aftn temps in the 80s. Upper wave pinching down out of southern Canada Fri night into Sat would be impetus for concurrent convection. A boundary draped from central ND through MN Lakes country could be the forcing focus. NW flow would then follow for Sun, providing more in the way of fair weather. Upper ridge followed by SW flow early next week will provide a bit more heat along with increasing humidity. Surface features entering the picture during Mon should lead to more tstms with a lingering boundary draped over the area continuing the activity intermittently through Tue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed Jul 8 2020 A few lower clouds are affecting KBJI right now, but they should clear out shortly. Overnight, not expecting any impacts. On Thursday, wind speeds may get a little breezy, especially at KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...WJB AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 906 PM CDT Wed Jul 8 2020 MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-100215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-030>032-040-100215- Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Isolated thunderstorms are expected until 10 PM. A few storms may be severe bringing the chance for 60 mph winds and quarter sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
633 PM CDT Wed Jul 8 2020
MNZ031-032-090000-
Wadena MN-East Otter Tail MN-
633 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES UNTIL 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almora, or 32 miles east of Fergus Falls, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Wrightstown around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
LAT...LON 4637 9516 4628 9515 4618 9514 4615 9548
4633 9554 4643 9505 4637 9503
TIME...MOT...LOC 2333Z 247DEG 27KT 4627 9539
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TORNADO 2 ESE VINING 46.25N 95.49W
07/08/2020 OTTER TAIL MN STORM CHASER
BRIEF TORNADO REPORTED BY CHASERS.
&&
TLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
822 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TORNADO 6 SW DALTON 46.11N 96.00W
07/08/2020 OTTER TAIL MN PUBLIC
LARGE TORNADO ON THE GROUND, HEADING TOWARD
A FARMHOUSE.
0519 PM TORNADO 6 S DALTON 46.09N 95.92W
07/08/2020 GRANT MN PUBLIC
LARGE TORNADO ON THE GROUND. ONE-HALF MILE
FROM INTERSTATE REST AREA. SEEING DEBRIS
LOFTED IN THE AIR.
0530 PM TORNADO 5 ESE DALTON 46.15N 95.82W
07/08/2020 OTTER TAIL MN PUBLIC
3 FARMSTEADS HAVE BEEN HIT. TORNADO
CURRENTLY AT 295TH AND STATE HIGHWAY 82.
TORNADO CROSSED I-94, BUT NO VEHICLES WERE
AFFECTED.
0540 PM TSTM WND DMG 3 N OTTERTAIL 46.47N 95.54W
07/08/2020 OTTER TAIL MN PUBLIC
MULTIPLE TREES DOWN.
0634 PM TORNADO 2 ESE VINING 46.25N 95.49W
07/08/2020 OTTER TAIL MN STORM CHASER
BRIEF TORNADO REPORTED BY CHASERS.
&&Special Weather Statement
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020
MNZ031-032-090245-
Wadena MN-East Otter Tail MN-
906 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 945 PM CDT...
At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hewitt, or 45 miles east of Fergus Falls, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Verndale around 915 PM CDT.
Aldrich around 920 PM CDT.
Blue Grass around 930 PM CDT.
Oylen around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
LAT...LON 4637 9483 4637 9515 4629 9516 4636 9532
4669 9479 4639 9478 4639 9476
TIME...MOT...LOC 0206Z 233DEG 27KT 4636 9512
NCSpecial Weather Statement
National Weather Service Grand Forks ND
1026 PM CDT Wed Jul 8 2020
MNZ024-032-090430-
Wadena MN-Hubbard MN-
1026 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND NORTH
CENTRAL WADENA COUNTIES UNTIL 1130 PM CDT...
At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 42 miles east of Detroit Lakes, moving northeast at 15
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Badoura and Nevis around 1105 PM CDT.
Chamberlain around 1120 PM CDT.
Akeley around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Minnesota.
LAT...LON 4680 9477 4680 9479 4675 9502 4686 9507
4709 9467 4708 9466 4704 9467 4693 9466
4682 9466
TIME...MOT...LOC 0326Z 241DEG 12KT 4684 9495
NCSpecial Weather Statement National Weather Service Grand Forks ND 1035 PM CDT Wed Jul 8 2020 MNZ031-032-090430- Wadena MN-East Otter Tail MN- 1035 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WADENA AND EAST CENTRAL OTTER TAIL COUNTIES UNTIL 1130 PM CDT... At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm over Blue Grass, or 43 miles southeast of Detroit Lakes, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Blue Grass around 1040 PM CDT. Nimrod and Oylen around 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central and west central Minnesota. LAT...LON 4637 9515 4649 9526 4678 9479 4647 9478 TIME...MOT...LOC 0334Z 234DEG 22KT 4651 9504 NC
The Fargo/Grand Forks radar (KMVX), 207 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
10 hail, 7 thunderstorm wind. Local standard time, as filed.
The hail was mostly pea sized.
Quarter to half dollar sized hail fell along with very heavy rain and strong winds.
The wind gust was measured by a RWIS mesonet station.
The wind gust was measured by a personal weather station.
A lot of hail fell, resulting in piles in the yard.
The wind gust was measured by a personal weather station.
The hail and heavy rain fell along highway 113.
The wind gust was measured at the Park Rapids airport.
Torrential rain was also reported.
A secondary wind gust was measured at the Park Rapids airport.
A few trees were blown down.
Trees were blown down at Shallow Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898301, 898302, 898285, 898286, 898287, 898288, 898289, 898290, 898291, 898292, 898293, 898294, 898295, 898296, 898297, 898298, 898299.